Hail, Ottawa
- When
- August 15, 1:26 PM EST
- Where
- Ottawa County, 0.52 mi E of Rocky Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -83.210
A series of low-amplitude speed maxima aloft moved across northern Ohio into western Pennsylvania. Moderate instability and some deep-layer shear was sufficient for a few organized severe thunderstorms which produced wind damage and a few hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A series of low-amplitude speed maxima aloft moved across northern Ohio into western Pennsylvania. Moderate instability and some deep-layer shear was sufficient for a few organized severe thunderstorms which produced wind damage and a few hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 15, 10:06 AM EST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1106 AM EDT Thu Aug 15 2019 .SYNOPSIS... Broad low pressure centered over western Ohio this morning will move slowly to the northeast today, becoming centered over western New York on Friday. A series of low pressure systems will move east across the region this weekend into the middle part of next week. && .NEAR TERM /THROUGH FRIDAY/... Broad area of low pressure located over NW Ohio will continue east today. Instability is starting to build with dewpoints in the mid 60s while convective inhibition is quickly eroding. Surface convergence this afternoon is highest across north central Ohio at 14Z and is expected to shift to Northeast Ohio during the afternoon. Shortwave energy can also be seen on water vapor imagery lifting northeast across the area which will provide support for storms this afternoon. Convergence along this boundary combined with effective shear of 30-40 knots may be sufficient for rotation and an isolated tornado can not be ruled out. Made some adjustments to pops this afternoon, trending slightly downward in the southwest with the best coverage and greatest threat of severe weather focused towards the snowbelt areas of Ohio and Pennsylvania. Previous discussion...Surface low pressure will slowly drift eastward across the area today, strengthening slightly as a mid/upper shortwave moves over the region through a belt of zonal flow. A few showers/rumbles of thunder are possible through the morning along the north central Ohio lakeshore and over Lake Erie as a mid level vort max races east across this are. Models are in decent agreement on convective development across the area, as early as late morning continuing through the afternoon. Went with high chance/likely pops in the forecast, with the highest pops centered over the central part of the forecast area, where hi-res guidance has been placing the best surface convergence. SPC has continued with a marginal risk for much of the area with the latest Day 1 outlook. Agree with the SPC assessment of the severe potential across the area today. Daytime heating and decent boundary layer moisture near the low center will bring MLCAPE values of 1500-2000 j/kg across the area by this afternoon, with steep low level lapse rates approaching 9 C/km. Mid level flow is modest, but enough to provide effective bulk shear values around 35 kts. Mid level lapse rates will be around 6-6.5 C/km through the afternoon, although the 850-700mb lapse rates will be a bit lower than this. Overall, the setup looks good for damaging wind gusts with any storms, with a relative potent mid level dry slot lifting into the area with the shortwave passage, and the steep low level lapse rates. Large hail cannot be ruled out as well, given the decent mid level lapse rates and deep layer shear, although would imagine any hail would peak at marginally severe sizes from a quarter to half dollar size. The tornado risk should be fairly low across the area, however would need to watch the snow belt areas of northeast Ohio where an aggregate synoptic warm front/lake breeze will reside during the day. Enhanced low level shear along/north of this boundary could enhance tornado potential if storms initiate or move near this area, although LCLs outside of the lake modified boundary layer will be rather high, near 1000m, and low level flow/bulk shear is fairly weak. Storm coverage should peak diurnally around 18-21Z and should diminish rather quickly after 00Z. Most of the area will be dry tonight as the surface low drifts to the northeast part of the forecast area, weakening slightly through the night. Pops increase diurnally into slight chance/low chance range on Friday as another mid level wave moves into the region, and weak destabilization occurs near a lake aggregate boundary from west to east across the area. Highs today and Friday will be in the low to mid 80s. Lows tonight will be in the low 60s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Frontal boundary will attempt to lift north of the lake as a warm front at some point on Saturday. This will allow warmer and more humid conditions to spread across the region. Models are indicting that there will be a couple pieces of weak low pressure that will cross the region. One on Saturday and another on Sunday. Saturday looks to be the best chance to see a thunderstorm but do not think the area will exceed scattered coverage. There may be slightly less moisture on Sunday to lift but believe we need to keep a slight chance going into Sunday evening. The area will then be dry the remainder of Sunday night. It will warm up over the short term with highs Saturday and Sunday in the middle to upper 80s. A few 90s will be possible on Sunday. Lows will range from the mid 60s to around 70. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Very uncertain how to handle the long term forecast period. The fast middle level flow will keep attempting to bring weak area of low pressure across the region about every 24 hours. So we could see isolated/scattered thunderstorms Monday and Tuesday afternoons. The strongest piece of energy may reach the area Tuesday night into Wednesday with a slight uptick in the thunderstorm coverage. Warm and humid conditions will continue into the long term. Highs will mostly be in the middle to upper 80s. Lows remain in mid 60s to around 70. && .AVIATION /12Z Thursday THROUGH Monday/... Low pressure will slowly move east across the area today. The main impacts to terminals will be shower/thunderstorm development this afternoon, primarily between 16Z and 23Z. Highest confidence for TSRA will be at KMFD, and have handled other sites with PROB30/VCTS mention. VFR conditions expected outside of TSRA activity, with some MVFR or lower ceilings possibly developing late in the period. Winds will be light and variable with the low over the region. OUTLOOK...Non-VFR in thunderstorms possible both Friday and Saturday. && .MARINE... Northeast winds will continue through the day with high pressure to the north and weak low pressure moving across Ohio. Expect to see the winds increase a bit again this afternoon and continue into the evening. Waves will attempt to build to the 2 to 4 foot range from Presque Isle to the Islands. So with that said we will NOT go with a small craft advisory and let later shifts monitor the build up of the waves. It will be a very short period around 4 feet if it can occur. We will then see a frontal boundary bounce around near the lake into Friday before lifting north of it as a warm front. This will bring a return of south to southwest winds that will persist into Monday. The strongest south to southwest winds will occur early on Saturday with speeds around 15 knots. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...KEC/Greenawalt SHORT TERM...MM LONG TERM...MM AVIATION...Greenawalt MARINE...MM
Hazardous Weather Outlook National Weather Service Cleveland OH 1034 AM EDT Thu Aug 15 2019 OHZ003-006>009-017>019-027>033-036>038-047-161445- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the strongest storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010>014-020>023-089-PAZ001>003-161445- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage- Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat. Large hail, heavy rainfall, and an isolated tornado can not be ruled out. There is a moderate risk of rip currents along the Lake Erie shoreline this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-161445- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 1034 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across the area early this afternoon and may continue into the early evening hours as they shift east. Some of the storms may become severe with damaging winds the primary threat, although large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
145 PM EDT Thu Aug 15 2019
OHZ013-014-023-151830-
Geauga-Trumbull-Ashtabula Inland-
145 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHWESTERN ASHTABULA COUNTIES...
At 145 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg and Hartsgrove.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4164 8095 4140 8078 4134 8113 4135 8124
4143 8130 4155 8109
TIME...MOT...LOC 1745Z 242DEG 13KT 4141 8117
SaundersSpecial Weather Statement
National Weather Service Cleveland OH
205 PM EDT Thu Aug 15 2019
OHZ007-151845-
Ottawa-
205 PM EDT Thu Aug 15 2019
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA COUNTY...
At 205 PM EDT, a strong thunderstorm was located near Genoa, or 16
miles northwest of Fremont, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center and
Williston.
LAT...LON 4162 8311 4153 8298 4152 8298 4153 8288
4149 8288 4149 8296 4147 8298 4146 8309
4145 8309 4146 8334 4150 8334 4150 8337
4162 8337
TIME...MOT...LOC 1805Z 268DEG 8KT 4155 8328
SaundersThe Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large trees branches were blown down.
A large tree fell onto a power line.
A horse trailer was blown over by wind.
A 62 mph wind gust was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847678, 847680, 847681, 847721, 847722.